Ativan (also known as lorazepam) is a benzodiazepine medication used in the treatment of anxiety and insomnia. It is also highly addictive. It is possible to become addicted to Ativan when taking it as medication; it is also possible to get addicted to Ativan having procured it illegally.
On this page, we are going to discuss Ativan detox. People who are hooked on Ativan need to detox before they can get better. Ativan detox should be done safely, under the supervision of a medical professional, for the best results.
Withdrawal from Ativan
Due to the addictive nature of Ativan, people who use this drug are highly likely to experience withdrawal symptoms when they stop taking it. If they stop taking it rapidly, especially after taking high doses of the drug, the withdrawal symptoms are likely to be more severe.
Tapering down is the best way to reduce the impact of withdrawal symptoms.
It is a marker of just how addictive Ativan is that even someone who has been using the drug as prescribed by their doctor may encounter withdrawal symptoms. Someone can form a physical dependence on this drug in less than a week.
The highly addictive nature of Ativan means that the utmost care should be taken when taking this drug, and also when tapering since withdrawal symptoms can be so unpleasant.
Withdrawal occurs because your body gets accustomed to a steady stream of Ativan – and when that Ativan gets taken away, it goes into meltdown.
Your organs and nervous system then have to relearn how to function without this drug. As this learning process takes place, you feel pain and discomfort, both mentally and physically. The length of time it takes for these feelings to disappear depends on how severe your addiction was, and how long you had been taking Ativan.
A short, mild addiction to Ativan will lead to mild withdrawal symptoms, whereas a longer, heavier addiction to Ativan is likely to produce stronger (and more unpleasant) withdrawal symptoms.
What are the main Ativan withdrawal symptoms?
If you speak to any medical professional about your Ativan addiction, they will advise you not to stop using it immediately: this can cause severe withdrawal symptoms, which could put you in danger. You are much better off tapering down from whatever dose you are currently taking.
This will minimise withdrawal symptoms and give you a better chance of completing a successful detox (and recovery).
‘Ativan withdrawal syndrome’, as it is commonly known, is characterised by the following main withdrawal symptoms:
- Suicidal thoughts
The sooner you stop using Ativan, the better. Longer and more severe addictions tend to lead to more severe withdrawal symptoms, such as hallucinations.
What about post-acute withdrawal syndrome?
Post-acute withdrawal syndrome can occur with most addictive substances. This happens when you continue to have symptoms after having gone through the acute withdrawal stage. These symptoms may be psychological in nature.
They often include:
- Often feeling tired
- Depression or dysphoria
- Struggles concentrating
- Inability to feel pleasure
- Memory problems
- Tendencies of an obsessive-compulsive nature
- Reduced interest or lack of initiative
It is important to be aware of post-acute withdrawal symptoms (PAWS) if you are about to go through Ativan detox. These symptoms can have an impact on your work and relationships for months or even years after your detox.
However, should you choose to go through rehab, the staff will be able to advise you on some of the techniques you can use to deal with PAWS. Similarly, if you are a member of a support group, mentors may be able to offer suggestions on how to deal with some of the more unpleasant symptoms of PAWS, such as depression and insomnia.
Many people who have been through recovery will have experienced some post-acute withdrawal symptoms.
One of the challenges of Ativan addiction is rebound symptoms.
Ativan is used to treat conditions like anxiety and insomnia, and when you detox from Ativan you may experience a temporary resurgence of these conditions, normally around 2 or 3 days after your acute withdrawal symptoms have subsided. This is relatively common, with around 20-25% of Ativan users reporting some rebound symptoms. 
Tapering down from Ativan can help to keep rebound symptoms under control. You can also ask your doctor to prescribe you a different form of medication (non-benzodiazepine) to help with your anxiety or insomnia.
If you’re looking for help with anxiety-related insomnia, you can read our list of tips here.
How long does Ativan withdrawal last?
Ativan withdrawal can vary considerably in duration. Some manage to detox from Ativan and go through withdrawal in a relatively short space of time (e.g. a month), whereas others take much longer due to the duration of the tapering process.
Typically, the main factors which influence the duration of withdrawal include how severe the addiction is, and how long it has lasted.
Ativan tends to remain in the system for around 12 hours.
The acute withdrawal symptoms from Ativan addiction normally persist for between 10 and 14 days. In the weeks which follow, they will gradually subside, although in some people they can last for months.
There is also the issue of post-acute withdrawal symptoms, which are relatively common among Ativan users. If you experience PAWS, these symptoms can last for a year or more.
Timeline for Ativan withdrawal
Below, we outline a typical Ativan withdrawal timeline, over 15+ days:
1st – 3rd day of withdrawal
Since Ativan is an intermediate-acting benzodiazepine, you can expect acute withdrawal symptoms to kick in around 24 hours after your last dose. These withdrawal symptoms may include nausea and headaches.
4th – 7th day of withdrawal
Around this time, your withdrawal symptoms will be at their worst. Expect tremors, headaches, tiredness, sweating and vomiting.
8th – 14th day of withdrawal
In the second week of withdrawal, your symptoms should start to improve. You will find that your nausea, headaches and other physical symptoms are not as bad. However, since Ativan withdrawal often leads to ‘rebound symptoms’ of anxiety and insomnia, you may find that these symptoms start to occur.
15th day onwards
After two weeks have elapsed, you will have very few acute withdrawal symptoms. You may still have some rebound symptoms of anxiety and insomnia, and you may also start to experience some post-acute withdrawal symptoms, although not everyone experiences PAWS.
Detoxing from Ativan
If you have an Ativan addiction, a medically supervised detox could save your life. Detoxing from Ativan is difficult, but it is undoubtedly worth it.
Though you can detox at home, with a drug like Ativan it is much safer to detox under the guidance of medical professionals. Navigating rebound symptoms and withdrawal symptoms, as well as tapering at the right dose, takes medical skill and knowledge.
You give yourself the best chance of detoxing successfully if you put yourself in the hands of someone experienced.
Ativan addiction treatment
Ativan treatment can come in inpatient and outpatient forms. Both kinds of treatment are very good ways of recovering from Ativan addiction. Each has its own merits:
Inpatient Ativan treatment
- Good for those with more severe Ativan addictions
- The most rigorous and effective form of treatment
- Takes you away from your home environment
- No triggers or stressors
- 24/7 medical care during a period which can be taxing for the mind and body
- Access to all kinds of therapy and support groups
- More expensive than outpatient care
- Those with full-time jobs may find it hard to get time off work for a stint in inpatient rehab
Outpatient Ativan treatment
- Easier to fit around work commitments
- You can live at home during treatment, which may be more convenient for some people
- No 24/7 medical care
- Less range of therapies on offer
- The danger of relapse is higher due to stressors and triggers
- It May not be as effective as inpatient rehab
If you are still having doubts about going through Ativan detox, we would heartily recommend it. Ativan addiction can severely impact all aspects of your life. Once you go through detox you will be able to start a new chapter.